Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 10, 2021, 11:38 PM EDT for Stanly County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2021, 11:38 PM EDT (03:38 UTC)
- Expired
- May 11, 2021, 12:45 AM EDT
- In force
- 67 min
- Issued by
- NWS Raleigh, NC
County Stanly County, NC
The radar
The Columbia radar (KCAE), 155 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -143 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
The text
As transmitted.
556
WWUS82 KRAH 110338
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1138 PM EDT Mon May 10 2021
NCZ073-074-083-084-110445-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
1138 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHERN STANLY COUNTIES UNTIL
1245 AM EDT...
At 1138 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ansonville, or 12 miles south of Albemarle, moving
east at 35 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Ansonville, Locust, Norwood, Oakboro, Stanfield, Mount Gilead,
Norman, Uwharrie Haven, Blewett Falls Lake and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3535 8040 3518 7972 3495 7983 3508 8029
3520 8028 3520 8030 3518 8031 3517 8035
3518 8037 3516 8041 3517 8042 3516 8044
3517 8047 3518 8048 3517 8049 3518 8050
TIME...MOT...LOC 0338Z 289DEG 29KT 3519 8027
$$
JJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 10, 9:45 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 10, 9:45 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 945 PM EDT Mon May 10 2021 .SYNOPSIS... A cold front will move across the region this evening. High pressure will move into the eastern United States behind the cold front, bringing chilly temperatures for mid-May. && .NEAR TERM /TONIGHT AND TUESDAY/... As of 945 PM this evening... ...One last strong thunderstorm tracking ESE from eastern Harnett into portions of Sampson, Johnston, and eventually Wayne County through 1030 PM. ...Severe Thunderstorm Watch 163 for Lillington and Fayetteville to Goldsboro through 1000 PM. Isolated thunderstorms are not exhibiting severe characteristics as of mid-evening. Yet, the thunderstorm near Erwin/Dunn remains fairly strong with up to 45 mph gusts and very heavy rain for 15-20 minutes. Special weather statements will cover this activity. There is still a non-zero chance of a damaging wind gust in the next 15-20 minutes over the remaining Watch area. Otherwise, scattered showers and isolated storms will continue for a few more hours from Albemarle to Fayetteville south into northern SC as the outflows and front work south. Previous discussion as of 730 PM tonight... ...Severe threat shifting to heavy rain for portions of south Davidson, Randolph, Stanly, Montgomery, and Moore Counties. The outflow boundary and effective cold front continues to sag south through eastern areas of the Piedmont and Coastal Plain (Wake, Chatham, Franklin, and much of Nash Counties). These counties have largely been convectively overturned. However, the boundary tails back to the west across Moore and NE Montgomery west through south Davidson and Rowan Counties. The latest visible loop indicates a clear slot over the western Piedmont and Foothills allowing strong heating to continue to fuel low level instability as the outflow slows to a crawl over this region. Some west to east training of these storms across southern Davidson and Randolph Counties will lead to 1 to 1.5 inches of rain in less than an hour through 830 PM. These storms should slowly begin to sag southeast and south toward Albemarle, Troy, and Southern Pines in the next two hours (toward the best instability axis to the SW-S). To east and north including Greensboro, Raleigh, and Rocky Mount, the outflow has stabilized this region - thus the convection will focus south of these areas. Previous discussion as of 640 PM today... ...We have trimmed a good portion of the western and northern part of Severe Thunderstorm Watch 163... essentially NW of a line extending from Southern Pines to Raleigh to Louisburg. Only a couple of thunderstorms remain very active at the moment. They are tied to the west-east outflow boundary extending from High Rock east to Pittsboro to near Rocky Mount. The threat of severe weather has been decreasing as cirrus blow off and residual lack of instability due to this mornings rain have negatively contributed to the severe storm environment. Areas south of the outflow boundary still have limited potential for a few additional wind/hail events. Otherwise, the threat will shift south and east in the next few hours with the outflows and cold front. Previous discussion as of 240 PM Monday... Tonight and Tuesday's forecast was done early in anticipation of severe weather, and was completed before the 12Z GFS or ECMWF were run. It primarily uses 00Z high-resolution models, the 09Z SREF, and the 12Z NAM. A cold front is currently along the Virginia-North Carolina state line, just about to bring showers and thunderstorms into the forecast area. Modest wind shear and instability values warrant a slight risk (level 2 of 5) for most of the forecast area and a marginal risk along the northern, western, and southern fringes of the region. The primary threat is damaging wind gusts, but large hail is also a possibility. Although the line is still in the process of forming, the Triad will be impacted through 4pm, the Triangle and Rocky Mount between 5pm-7pm, and Fayetteville after sunset. The front will continue to take its time moving across the area, not finishing its passage until after midnight. The bulk of the rainfall and any severe weather threat should also be done by midnight, but the chance for a shower will linger across southern counties through the night. Overnights lows will be noticeably cooler than last night, in the 50s. High pressure will briefly ridge into North Carolina from the Great Lakes, but with today's front remaining nearly stationary across South Carolina, cloud cover will still be around for much of the day, even if the forecast remains dry. The combination of widespread cloud cover and northeasterly winds will keep conditions cold for mid May, with highs only reaching the mid 60s. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 135 PM Monday... The cold front will be settling to our S Tue night, as the most dense/coldest air within the incoming large Arctic high centered over the Upper Midwest will finally be able to breach the mountains and arrive in central NC. Just as the cold air arrives, the long shear axis from the Can Maritimes to N OH to NE continues to push slowly ESE, leading to accelerating upper flow to our N and NE, placing NC within the RRQ of this strengthening jet and beneath strengthening large scale forcing for ascent. This will prompt low pressure development along the front, and this low will cross GA and far S SC before pushing offshore late Wed. Models generally agree on precip spreading into S and W portions Tue night, with amounts and coverage peaking very late Tue night through Wed morning, with slight chance far N to likely far S, in conjunction with this upper lift and passage of weak mid level perturbations. This forcing for ascent and slug of deeper moisture (PW=1.25"-1.5" S of Hwy 64) will slide to our SE late Wed into Wed evening (the ECMWF remains a bit faster than the GFS/NAM), so pops will trend downward NW to SE. After lows Tue night in the mid 40s N to mid 50s S, expect highs only in the upper 50s to within a couple degrees of 60 Wed, making for a raw and anomalously chilly day. (Record low max temps for May 12th are as follows: 58 at RDU set in 1960, 50 at GSO set in 1960, and 61 at FAY set in 1949.) Lows Wed night in the 40s with pops diminishing but mostly cloudy skies hanging on, esp S, as a small jet streak reloads the larger jet to our N and NE. -GIH && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 210 PM Monday... Below normal temps will gradually moderate during this period. The large cool surface high starts Thu centered over the LP of MI and drifts a bit eastward but largely remains covering SE Canada down through the Northeast, Mid Atlantic and Ohio Valley into the weekend. The tail end of the long sheared vorticity axis breaks off into a weak trough over IA/MO/IL, and this will track ESE through Fri night, bringing chance pops mainly across the S and SE, peaking late Thu night and Fri, as a surface low develops near CHS and deepens while drifting ENE and offshore. Uncertainty persists regarding the degree of low level dry air and how much it could keep precip from reaching the ground, esp given that the surface low will be so far S, so will keep pops on the low end for now. The front kicks back N and NE through the Miss Valley/Mid South Sat, beneath rising mid level heights in the wake of the departing shortwave trough. The presence of this frontal zone oriented NW to SE into W NC and across SC with destabilization potential over the nation's midsection and waves aloft tracking SE from the Great Lakes region brings about concern for a possible MCS riding SE along the frontal zone as we get into Sun/Mon. Will keep the forecast dry for now, given that there is model discrepancy on such a potential, but it's something worth keeping in mind. Cool highs in the 60s to around 70 Thu/Fri will warm into the 70s Sat and further modify to the mid 70s to lower 80s Sun/Mon. -GIH && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 745 PM Monday... 24 hour TAF period: MVFR to VFR CIGS will continue north of the cold front, but scattered thunderstorms with MVFR to IFR CIGS/VSBYS will continue south of KRDU and KRWI including KFAY through around 06z/Tue. Later tonight, the front will stall to the south of the region with rather widespread MVFR to IFR CIGS expected to develop with the low level NE flow. Outlook: After 00z/Wed, although the extended period will generally be dry, there will be a chance for showers and restrictions on Wednesday and Thursday night with two separate systems moving through the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/Green NEAR TERM...Badgett/Green SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...Badgett/Green
Hazardous weather outlook, May 10, 10:20 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1020 PM EDT Mon May 10 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120230- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1020 PM EDT Mon May 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 10, 8:46 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
846 PM EDT Mon May 10 2021
NCZ040-042-075>077-088-110145-
Lee NC-Johnston NC-Chatham NC-Harnett NC-Moore NC-Cumberland NC-
846 PM EDT Mon May 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MOORE...
HARNETT...NORTHERN CUMBERLAND...LEE...SOUTHWESTERN JOHNSTON AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 945 PM EDT...
At 846 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 13 miles southeast of
Pittsboro to near Sanford. Movement was east at 30 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Fayetteville, Sanford, Lillington, Carthage, Dunn, Angier, Benson,
Godwin, Spring Lake and Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3537 7944 3565 7910 3552 7872 3553 7870
3546 7840 3533 7851 3530 7858 3527 7858
3525 7862 3520 7863 3520 7864 3517 7863
3512 7865 3512 7864 3509 7867 3506 7867
TIME...MOT...LOC 0046Z 278DEG 28KT 3555 7906 3541 7923
77Special weather statement, May 10, 9:37 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
937 PM EDT Mon May 10 2021
NCZ042-077-078-088-089-110230-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
937 PM EDT Mon May 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WAYNE...
NORTHERN SAMPSON...EASTERN HARNETT...NORTHEASTERN CUMBERLAND AND
SOUTHERN JOHNSTON COUNTIES UNTIL 1030 PM EDT...
At 937 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Angier to 6 miles
northwest of Godwin. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Goldsboro, Smithfield, Dunn, Mount Olive, Benson, Godwin, Selma,
Erwin, Coats and Four Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3523 7886 3555 7867 3557 7864 3548 7788
3519 7803 3518 7807 3519 7816 3509 7817
3500 7816
TIME...MOT...LOC 0137Z 278DEG 28KT 3547 7865 3529 7875
77Special weather statement, May 10, 10:05 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1005 PM EDT Mon May 10 2021
NCZ073-074-083-084-110330-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
1005 PM EDT Mon May 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ANSON...WESTERN
MONTGOMERY...CENTRAL RICHMOND AND STANLY COUNTIES UNTIL 1130 PM
EDT...
At 1005 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Albemarle to near
Midland. Movement was southeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Albemarle, Rockingham, Wadesboro, Badin Lake, Hamlet, Ansonville,
Plyler, Fairview In Union County, Polkton and Locust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3542 8035 3547 7998 3482 7962 3480 7972
3482 8032 3519 8028 3517 8035 3518 8037
3517 8039 3516 8046 3518 8051
TIME...MOT...LOC 0205Z 323DEG 18KT 3533 8014 3527 8051
77Local storm report, May 10, 11:08 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1108 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 WSW GREENSBORO 36.06N 79.89W
05/10/2021 E1.00 INCH GUILFORD NC PUBLIC
QUARTER SIZE HAIL REPORTED JUST WEST OF
GREENSBORO. REPORTED VIA MPING.
0347 PM HAIL 2 SW GREENSBORO 36.06N 79.85W
05/10/2021 E1.00 INCH GUILFORD NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL IN WEST
GREENSBORO. REPORTED VIA MPING.
0412 PM TSTM WND DMG 5 SE COLFAX 36.07N 79.95W
05/10/2021 GUILFORD NC PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0319 PM HAIL 1 NNW KERNERSVILLE 36.13N 80.08W
05/10/2021 E1.00 INCH FORSYTH NC TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN KERNERSVILLE
NEAR THE INTERSECTION OF W MOUNTAIN ST AND
OAKHURST ST. LASTED ABOUT 4 MINUTES.
0454 PM HAIL 6 ESE SUTPHIN 35.86N 79.25W
05/10/2021 E1.00 INCH CHATHAM NC PUBLIC
0507 PM TSTM WND DMG 5 WNW FEARRINGTON 35.85N 79.15W
05/10/2021 CHATHAM NC EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
WNW FEARRINGTON. A LARGE TREE WAS REPORTED
DOWN ON A HOME ALONG LAMONT NORWOOD ROAD
NEAR TOBACCO ROAD.
0440 PM TSTM WND DMG 5 SW SWEPSONVILLE 35.98N 79.42W
05/10/2021 ALAMANCE NC PUBLIC
POWER POLES AND TREES BRANCHES WERE REPORTED
DOWN ALONG KEYSTONE ROAD BETWEEN MOUNT
HERMON ROCK CREEK ROAD AND BASS MOUNTAIN
ROAD.
0440 PM TSTM WND DMG 3 SW SWEPSONVILLE 35.99N 79.39W
05/10/2021 ALAMANCE NC 911 CALL CENTER
A TREE WAS REPORTED DOWN ON A HOUSE NEAR
MOUNT HERMAN ROCK CREEK ROAD AND HERBERT
DRIVE.
0442 PM TSTM WND DMG 2 N SUTPHIN 35.91N 79.35W
05/10/2021 ALAMANCE NC EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N SUTPHIN. MULTIPLE REPORTS OF TREES DOWN,
SOME ON HOMES, AND DAMAGE TO STRUCTURES IN
THE VICINITY OF EAST GREENSBORO CHAPEL HILL
ROAD AND LINDLEY MILL ROAD, EASTWARD TO
STOCKARD ROAD.
&&Special weather statement, May 10, 11:36 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1136 PM EDT Mon May 10 2021
NCZ075-084>086-088-110430-
Scotland NC-Richmond NC-Hoke NC-Moore NC-Cumberland NC-
1136 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOORE...
NORTHEASTERN SCOTLAND...NORTHEASTERN RICHMOND...SOUTHWESTERN
CUMBERLAND AND HOKE COUNTIES UNTIL 1230 AM EDT...
At 1136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 13 miles southwest of Southern Pines, moving east at 35
mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Raeford, Pinehurst, Aberdeen, Hoffman, Antioch, Hope
Mills, Pinebluff, Ellerbe and Foxfire.
LAT...LON 3505 7981 3518 7973 3518 7968 3516 7964
3516 7962 3519 7966 3521 7966 3502 7889
3490 7894 3495 7904 3483 7919
TIME...MOT...LOC 0336Z 289DEG 29KT 3508 7960
JJTSpecial weather statement, May 10, 11:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1138 PM EDT Mon May 10 2021
NCZ073-074-083-084-110445-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
1138 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHERN STANLY COUNTIES UNTIL
1245 AM EDT...
At 1138 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ansonville, or 12 miles south of Albemarle, moving
east at 35 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Ansonville, Locust, Norwood, Oakboro, Stanfield, Mount Gilead,
Norman, Uwharrie Haven, Blewett Falls Lake and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3535 8040 3518 7972 3495 7983 3508 8029
3520 8028 3520 8030 3518 8031 3517 8035
3518 8037 3516 8041 3517 8042 3516 8044
3517 8047 3518 8048 3517 8049 3518 8050
TIME...MOT...LOC 0338Z 289DEG 29KT 3519 8027
JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:46 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 59 min |
| May 10, 9:37 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 53 min |
| May 10, 9:58 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson, Wayne | 60 min |
| May 10, 10:05 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 85 min |
| May 10, 11:36 PM EDT | Special Weather Statement | RAH | Hoke | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.